Has anyone had a persistent cough with PMR?
I have had a persistent cough and bring up phlegm, I have to keep clearing my throat, have had chest X-rays and nothing shows up
Has your GP considered that this cough could be caused by reflux? I have had laryngopharyngeal reflux since before PMR. The cough happens particularly after meals and is controlled with Omeprazole, Ranitidine and Gaviscon Advance - all prescribed by an ENT consultant. Is it possible that pred has caused this kind of reflux?
I also have a cough that I thought for years was caused by sinusitis but is actually caused by acid reflux, it is possible to have 'silent acid reflux' with very few symptoms except the cough which means you don't get any acid taste in your mouth but you do sometimes cough up phlegm. I cough mainly in the morning. I agree with Annodomini that it is worth getting investigated by your doctor. I was flabbergasted when I found out I had acid reflux it had never occurred to me. Since taking steroids there has been one nasty side effect, oral thrush which is apparently related to the reflux as well.
Yes - acid reflux is the most likely thing and an x-ray will not show that. An ENT specialist can check with a tiny camera to look at your throat. A simple way to confirm a suspicion would be to get some ranitidine (Zantac) and try it for a few weeks - if the symptoms improve it is possible it is that although if you are already taking omeprazole it shouldn't happen as that stops acid production altogether. However, you might need a higher dose.
The other possibility would be that you have GCA affecting the chest arteries - a persistent cough is a sign of GCA but the pred would have helped that, it did for me.
I have a persistent cough and am always clearing my throat. I have GCA and understand from one correspondent that when 'coming down' on Prednisolone they got one cold after another. I just think it is one of those things.
When my mother was first diagosed with GCA, in 2004, she sent me some pamphlets, I think they were from the Arthritis Foundation. They spoke of symptoms of GCA and one of them was persistent largynitis. Before taking the prednisone, I had this pretty severely for about two years before the diagnosis. There were only a few times I was free of it. Due to the fact, that often with these diseases, other "large vessels" (and sometimes the smaller vessels) can become inflamed, I wonder if some of the vessels in the chest may be involved and inflamed. ? and possibly some of the arteries to the lungs? This might cause a persistent largynitis. I also was told the x-rays were fine and it must be a seasonal cold. Since taking the prednisone for almost two years now, it is, for the most part, gone. Which means it probably was not a "seasonal cold", every month. Did the prednisone also reduce an inflammation in some of the lung arteries ? I have had cat scans of some of the larger arteries -- cartoid, vertebral and they were dissecting and obviously had inflammation. At this point, it seems the cat scan is what is used to diagnose this.
I had exactly the same problem, x-rays showed nothing. My consultant thought it might be acid reflux, although I was not aware of any heartburn etc. When I looked it up on the Internet I saw that two of the drugs implicated in acid relux as a side effect were prednisolone and alendronic acid. I had been taking both of these for over two years after being diagnosed with GCA. I stopped taking the alendronic acid (glad of an excuse!) and the effect was dramatic. I think my oesophagus has been damaged by the drug, but now I only have short spasms of hoarseness, whereas before it was non stop. I sounded like a lifelong heavy smoker and I have never smoked in my life.
Yes, like several of your other responders, I too have had a very irritating dry cough which eventually resulted in coughing up phleghm, often during the night or early in the morning. Very hoarse most of the time with much 'throat-clearing' which didn't!. GCA is my problem and I had been reducing pred very, very, gradually after two years on them; was feeling worse and worse but somehow convinced myself if I could only get off them completely, I would be back to normal. I did and I wasn't! Felt totally debiliated, and blood showed nearly double my inflammation than when first diagnosed so was put back on 30mgs of pred. That was about six weeks ago and I Immediately improved ( apart from the horrible side effects that is!) but the cough cleared within days. It was such a relief when I realised I was free of it.
I can't tell, of course, whether my experience will be of any use to you but I greatly sympathise because it just adds to the general awfulness of these conditions. I hope you are able to find your own solution soon.
Just a quick thought, ACE inhibitors eg Enalapril, Ramapril etc can cause a persistent cough.
What about Omeprazole as a cause, not the cure its made out to be? I've been on it for over 15 years and am sure its causing (not helping) the cough, making me gain weight and giving me itching hands and feet. I am 75 and also worried about bone density as its reported as depleting calcium absorption.
Bbarb, if you are having an allergic reaction to Omeprazole, perhaps you should ask your GP to give you an alternative. Live yoghurt can help with any esophagus problems, and the calcium it contains will help your bones.
That's true Celtic, yoghurt seems like a good idea. I have made an appointment (2 weeks away) and will bring up all these problems then and see what she says. I think I'd better make a list - cough not improved, night cramps, itching hands and feet, loss of singing voice, weight gain even though on WW diet, possibility of bone density loss ...oh dear ....... she's not going to like it! (Neither do I).
Today's Daily Mail mentions the problem today dailymail.co.uk/health/arti...
The first part of the article is about a scalp problem, but if you scroll down from that you'll come to the one about PPIs, and although it doesn't mention our throat problems ..... it makes you think!
I had chronic cough for almost two years. My doctor tested almost everything. Mild asthma, allergic to bed bugs, reflux, etc. Cough went away when I got diagnosed with GCA and put on 60 mg Prednisone. When I tapered off around 40-30 mg the cough came back. Now on Actemra only the cough went away. My cough actually started many years earlier when I did vigoros spinning classes or so. I was told it's exercise induced asthma.
Hi I am having a flare of PMR with my usual symptoms of lower back/hip pain, upper arms and shoulders...
off, I have a cough. Looking back I do wonder if it can be connected with the steroids. I have had a lung...
place of my doctors but I have had better advice on this forum than I have had from the medical community...
Start a Community